Back to Ask the Diabetes Team Ask the Diabetes Team

From Israel:

Our three and a half year old daughter, diagnosed at age 12 months with type 1 diabetes, recently started on the insulin pump, and while we are very happy with the flexibility this gives us, we are confused by her immediate postprandial blood glucose readings. About an hour after eating, her blood sugars will be high (sometimes even over 300 mg/dl [16.7 mmol/L]), but a couple of hours later, it will be back in range, or sometimes even low. We are tempted to increase bolus rates to avoid the immediate highs, but are worried about her going low hours later, when the Humalog is done working.

We suspect that Humalog just works slowly in her (we've noticed its effects up to five hours later) and the carbohydrate is kicking in faster than the insulin. Obviously, we could bolus well before a meal, but we can only do that when we know she will eat, which is difficult in a three year old, and one of the main reasons we went on the pump. Do you have any suggestions as to how we can deal with this?


Excellent question. I think you need to continue to give the Humalog after her meal so you know how much to give, but I have some thoughts for you:

  1. In some kids we just have to let the higher blood glucose levels after a meal go and be sure to prevent the lows. We assume the higher ones are of pretty brief duration, but lows can be very challenging, so you might want to just go along as is.
  2. Can you offer the simple carbohydrate food for a meal at the end, for example her fruit or juice at the end of the meal so hopefully her insulin might have caught up?
  3. If you have a insulin pump with a dual action bolus, you might want to use that, so some insulin goes in quickly and the rest goes out over time. This will not solve the high blood glucose after the meal, but hopefully would lessen the lows which it seems sometimes occur later.
  4. If she does have lows, are those happening at the time for a snack, so she is eating something at that point anyway? If so, the lows not be a big concern.


[Editor's comment: If your daughter's hemoglobin A1c is within target range, I probably would just ignore the one-hour postprandial highs since her blood sugar does return to normal. Another alternative might be to give a very small bolus prior to the meal and the rest once you know what she's eaten. SS]

Original posting 18 Oct 2001
Posted to Daily Care and Insulin Pumps


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.